Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 48, NWS Columbia, SC

May 9, 2024Bamberg County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 9, 2024, 12:16 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2024, 12:16 PM EDT (16:16 UTC)
Expired
May 9, 2024, 1:00 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 5:45 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS52 KCAE 091616
SVRCAE
SCC009-011-075-091700-
/O.NEW.KCAE.SV.W.0048.240509T1616Z-240509T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1216 PM EDT Thu May 9 2024

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  East central Barnwell County in central South Carolina...
  Bamberg County in central South Carolina...
  South central Orangeburg County in central South Carolina...

* Until 100 PM EDT.

* At 1216 PM EDT, a severe thunderstorm was located near Bamberg,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Bamberg, Denmark, Branchville, Bowman, Rivers Bridge State Park,
  Ehrhardt, Olar, Govan, and Bamberg County Airport.

This includes the following highways...
 Interstate 26 between mile markers 168 and 169.
 Interstate 95 between mile markers 85 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 100 PM EDT for central South
Carolina.

&&

LAT...LON 3308 8115 3312 8119 3312 8121 3314 8124
      3337 8122 3333 8051 3313 8089 3306 8090
      3310 8094 3303 8108
TIME...MOT...LOC 1616Z 282DEG 47KT 3323 8095 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAQ
2 follow-up statements
937 
WWUS52 KCAE 091633
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1233 PM EDT Thu May 9 2024

SCC011-091643-
/O.CAN.KCAE.SV.W.0048.000000T0000Z-240509T1700Z/
Barnwell SC-
1233 PM EDT Thu May 9 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BARNWELL COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 PM EDT for central South
Carolina.

LAT...LON 3308 8115 3333 8099 3333 8051 3313 8089
      3306 8090 3310 8094 3303 8108
TIME...MOT...LOC 1633Z 286DEG 28KT 3320 8089 

$$

SCC009-075-091700-
/O.CON.KCAE.SV.W.0048.000000T0000Z-240509T1700Z/
Bamberg SC-Orangeburg SC-
1233 PM EDT Thu May 9 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR SOUTHEASTERN BAMBERG AND SOUTH CENTRAL ORANGEBURG COUNTIES...

At 1233 PM EDT, a severe thunderstorm was located near Branchville,
or 10 miles southeast of Bamberg, moving east at 30 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Branchville, Rivers Bridge State Park, and Ehrhardt.

This includes the following highways...
 Interstate 26 between mile markers 168 and 169.
 Interstate 95 between mile markers 85 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM EDT for central South
Carolina.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3308 8115 3333 8099 3333 8051 3313 8089
      3306 8090 3310 8094 3303 8108
TIME...MOT...LOC 1633Z 286DEG 28KT 3320 8089 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JAQ
645 
WWUS52 KCAE 091651
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1251 PM EDT Thu May 9 2024

SCC009-075-091701-
/O.EXP.KCAE.SV.W.0048.000000T0000Z-240509T1700Z/
Bamberg SC-Orangeburg SC-
1251 PM EDT Thu May 9 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BAMBERG AND SOUTH
CENTRAL ORANGEBURG COUNTIES WILL EXPIRE AT 100 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement 
agency. They will relay your report to the National Weather Service 
Columbia.

LAT...LON 3308 8115 3333 8099 3333 8051 3313 8089
      3306 8090 3310 8094 3303 8108
TIME...MOT...LOC 1651Z 282DEG 47KT 3316 8064 

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 11:54 AM EDT, 22 minutes earlier.

Area forecast discussion, May 9, 11:54 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1154 AM EDT Thu May 9 2024

.SYNOPSIS...
Potential for strong to severe storms continues through Friday
morning. Drier conditions return for the weekend before the next
chance of precipitation arrives by midweek. Expect temperatures
to be near average for much of the forecast period.

&&

.NEAR TERM /THROUGH TONIGHT/...
We continue to drop the tornado watch from the north as the main
line moves through. Cool pocket from the rain behind the line is
keeping down the instability. There will still be some light
rain moving through at times behind the line with a rumble of
thunder here and there, but the main threat for the next couple
of hours will be closer to the coast.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
One more potentially active convective day Friday ahead of the
advancing cold front. Guidance still seems to handle potential
MCS moving through south-central GA and into southern SC during
the morning hour and into the early afternoon. This may impact
the southern CSRA the most if it does develop as forecast and
moves through. Damaging winds would be the primary threat, with
hail also being possible. Additional thunderstorm development
possible late in the day over the northeastern Midlands as the
main upper trough axis swings through. By Friday night, the
drier air behind the front will finally be getting into the
area, ending the rain chances for the weekend. Saturday will be
dry and cooler behind the front.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Conditions look quite nice into Monday with high pressure across
the area. Rain chances do increase Monday night through
Wednesday ahead of a slow moving, closed mid/upper level low
progged to push into the eastern CONUS by the middle of next
week. Temperatures remain cooler through Tuesday, then warm back
up by the middle of the week.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Multiple rounds of thunderstorms to bring periodic restrictions
into the afternoon, VFR otherwise.

Periodic showers and thunderstorms are expected to continue
through about 18z-20z. Expect convective related restrictions
with the passing storms. Confidence is highest in the 14z-19z
timeframe, so have included a TS tempo group at each of the
terminals to try to capture the main wave of convection.
Thunderstorms outside of this main wave are possible, but timing
and confidence in location isn't high enough to include at this
time and will amend when needed. Strong winds in excess of 50
knots with the convection, especially the main wave are
possible. Outside of the storm related winds, background winds
are forecast to be from the southwest gusting to around 20 kts.
Winds diminish after 00z. There is potential for restrictions
again at the very end of the TAF period, but left it out until
the next TAF issuance.

EXTENDED AVIATION OUTLOOK...Another day of convection and
associated restrictions on Friday is possible. Drier weather
with no restrictions likely for this weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 9, 11:52 AM EDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1152 AM EDT Thu May 9 2024

GAZ040-063>065-SCZ016-018-020>022-025>031-037-115-116-101600-
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-
Sumter-Calhoun-Northern Lancaster-Southern Lancaster-
1152 AM EDT Thu May 9 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GAZ077-SCZ035-038-041-135>137-101600-
Burke-Barnwell-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
1152 AM EDT Thu May 9 2024

...TORNADO WATCH 216 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 9, 8:41 AM EDT, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
841 AM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     Tstm Wnd Dmg     Lugoff                  34.22N 80.68W
05/09/2024                   Kershaw            SC   Fire Dept/Rescue

            Kershaw County Fire reports a tree down on a
            home in Lugoff. Time estimated based on
            radar.

&&

gpl
Local storm report, May 9, 8:44 AM EDT, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
844 AM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     Tstm Wnd Dmg     3 NW Westville          34.49N 80.63W
05/09/2024                   Lancaster          SC   Emergency Mngr

            Kershaw County EM reported a tree down
            blocking Flat Rock Rd at the
            Kershaw/Lancaster County line. Time
            estimated based on radar.

&&

gpl
Local storm report, May 9, 10:31 AM EDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1031 AM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     Tstm Wnd Dmg     2 N Edgefield           33.81N 81.93W
05/09/2024                   Edgefield          SC   Law Enforcement

            Edgefield county dispatch reports a tree
            down along Hwy 430 just outside the city
            limits. Time estimated based on radar.

&&

gpl
Local storm report, May 9, 11:25 AM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1125 AM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     Tstm Wnd Dmg     5 NW Mccormick          33.96N 82.36W
05/09/2024                   McCormick          SC   911 Call Center

            Reported tree down along Kennedy Road just
            north of the Town of McCormick.

0959 AM     Tstm Wnd Dmg     1 S Modoc               33.70N 82.22W
05/09/2024                   McCormick          SC   911 Call Center

            Reported a power line down along Confederate
            Drive along Lake Thurmond in the Modoc
            Community.

&&
Local storm report, May 9, 11:30 AM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1130 AM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 AM     Tstm Wnd Dmg     1 S Liberty Hill        34.47N 80.80W
05/09/2024                   Kershaw            SC   Emergency Mngr

            Emergency Manager reports a downed tree on
            Singleton Creek Rd at Liberty Hill Rd
            blocking the roadway.

0345 AM     Tstm Wnd Dmg     6 S Longtown            34.27N 80.82W
05/09/2024                   Kershaw            SC   Emergency Mngr

            Emergency Manager reports a downed tree on
            Smyrna Church Rd at Smyrna Rd blocking the
            roadway.

0349 AM     Tstm Wnd Dmg     3 NW Westville          34.48N 80.63W
05/09/2024                   Kershaw            SC   Emergency Mngr

            Kershaw County EM reported a tree down
            blocking roadway along Flat Rock Rd.

0252 AM     Tstm Wnd Dmg     3 SSE Whitmire          34.47N 81.59W
05/09/2024                   Newberry           SC   Emergency Mngr

            Newberry County EM reported trees and
            powerlines down at Colonial Dr and SC 121.
            Time estimated based on radar.

0253 AM     Tstm Wnd Dmg     6 SSE Whitmire          34.42N 81.58W
05/09/2024                   Newberry           SC   Emergency Mngr

            Newberry County EM reported a tree down at
            Indian Creek Rifle Range. Time estimated
            based on radar.

0304 AM     Tstm Wnd Dmg     3 SSW Blair             34.38N 81.41W
05/09/2024                   Newberry           SC   Emergency Mngr

            Newberry County EM reported a tree down
            along Broad River Road. Time estimated based
            on radar.

0312 AM     Tstm Wnd Dmg     2 SSW Little Mountain   34.16N 81.43W
05/09/2024                   Newberry           SC   Emergency Mngr

            Newberry County EM reported a tree down on
            Wheeland & Mill Rd. Time estimated by radar.

&&

gpl
Special weather statement, May 9, 11:55 AM EDT, 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
1155 AM EDT Thu May 9 2024

SCZ035-041-136-137-091630-
Central Orangeburg SC-Barnwell SC-Southeastern Orangeburg SC-
Bamberg SC-
1155 AM EDT Thu May 9 2024

...A strong thunderstorm will impact portions of southeastern
Barnwell, Bamberg and southwestern Orangeburg Counties through 1230
PM EDT...

At 1154 AM EDT, Doppler radar was tracking a strong thunderstorm near
Barnwell State Park, or near Barnwell, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Barnwell, Bamberg, Denmark, Blackville, Rivers Bridge State Park,
Ehrhardt, Hilda, Rowesville, Olar, Kline, Cope, Govan, and Bamberg
County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 PM EDT for central South
Carolina.

&&

LAT...LON 3312 8119 3311 8134 3317 8149 3342 8117
      3338 8076 3308 8098 3303 8108
TIME...MOT...LOC 1554Z 290DEG 27KT 3329 8126

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JAQ

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:40 AM EDTSevere Thunderstorm Warning Considerable damage threatCAEFairfield, Newberry, Saluda53 min
May 9, 2:43 AM EDTTornado WarningCAENewberry, Saluda32 min
May 9, 3:12 AM EDTSevere Thunderstorm Warning Considerable damage threatCAEAiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more48 min
May 9, 3:16 AM EDTTornado WarningCAEFairfield, Kershaw, Richland29 min
May 9, 3:49 AM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee, Richland and 1 more56 min
May 9, 3:57 AM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more63 min
May 9, 4:24 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick51 min
May 9, 5:53 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick52 min
May 9, 9:07 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
May 9, 9:45 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda60 min
May 9, 10:30 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington39 min
May 9, 11:55 AM EDTSpecial Weather StatementCAEBamberg35 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.